Jump to content

Venomore: Coming of Venlafaxine


Venomore

Recommended Posts

Hello,

I am in my mid-20s and I was diagnosed with depression and anxiety in 2014.

 

For a year, I was prescribed Fluoxetine (Prozac) which did very little past placebo effect in improving my mood.

 

June 2015, I was prescribed Venlafaxine which initially caused a rapid decline in my mental health. After a couple of months on interim doses, there was only a small increase in my mood and my dose was increased to the maximum of 325mg. This helped to stabilise my mood while I tried cognitive behavioural therapy.

 

September 2015, I started to get severally ill periodically.  I had severe diarrhoea or constipation and stomach cramps which both my GP and I thought was just down to recurrent stomach flu due to my dampened immune system from depression.

 

During bouts of the 'mystery illness' (Which I realise now were side effects) my temperature would swing up and down and I would sweat randomly and very easily. I had night sweats. I would start to feel waves of nausea at random and was incredibly tired all the time. I felt dizzy and disorientated as soon as I sat or stood up. I also had dry mouth and incredibly itchy and dry skin. My GP and I were not sure that these were side effects from the medication as I also put on about 20kg of weight over a period of 6 months.

 

Suspecting a thyroid syndrome mixed in with side effects, I took various blood tests and saw an endocrinologist but this led nowhere. January 2016, I dropped down to 150mg of venlafaxine a day to manage the side effects and consulted my GP. 

 

On 150mg, I noticed that my bouts of illness coincided with missed does due to forgetting or running out of medication. So I started taking my medication militantly with breakfast every morning. I was still constantly exhausted which I then put down to my depression. I started using saliva replacement spray for dry mouth and making my own skin creams to combat the dry skin.

 

Luckily, in September 2016, I started seeing an affordable therapist, outside the NHS and began dealing with the underlying issues causing my depression, through modern psychoanalysis. I feel much better now but there has definitely been a plateau in my recovery due to feeling incredibly tired all the time. I am not able to exercise (which I now have the motivation to do) because of fatigue and I still periodically suffer from terrible bouts of what I now know to be discontinuance syndrome. Weighing up the pros and cons of taking the medication I decided to come off it, which is something I did not think I would be doing for a very long time. 

 

It has been incredibly difficult and as much as I respect and admire all the hard work my GP does he did not have the slightest clue about how to taper off medication. Going through withdrawal has been one of the most difficult experiences of my life, second only to my worst episodes of depression. In April (2017), I started taking 150mg every other day which gave me incredibly intense side effects, I decided I would just persevere, thinking that it would just be a short period of time that I would have to put up with it. Those symptoms calmed down after a month and this week I started taking 150mg every 3 days. After 2 days of absolute hell, I was ready to give up and I started researching withdrawal and found this forum.

 

I am so glad I found this forum and will definitely be going down 10% a month from now on. I still had pretty debilitating withdrawal symptoms at 150mg every two days and went to every 3 days against my better judgement. I am going to try a reinstatement of sorts by taking 75mg every day. I will see my GP in a months time and figure out what forms of Venlafaxine are available on the NHS so that I can go to 67.5mg a day.

 

 

Edited by scallywag
tags

Venlafaxine - Started June 2015

75mg a day was Increased to 325mg a day - September 2015

Side Effects: Fatigue, Dizziness, Night Sweats, Vertigo, Nausea, Dry mouth, Dry Skin, Skin Irritation, Stomach Cramps, Diarrhoea, cold chills

Reduced to 150mg a day - January 2016 (to control side effects)

Side Effects: Fatigue, Dry mouth and occasional Nausea when forgetting a dose or taking it late

Reduced to 150mg every other day - April 2016 (trying to come off them)

Withdrawal Symptoms:  Fatigue, Dizziness, Vertigo, Nausea, Sweating, Cold chills

Link to post
ShakeyJerr

I am so sorry that you are going through this, Venomore. But you are in the right place for support.

 

A mod will be by soon to give you advice and helpful links.

 

Stay connected here. Try to stay positive. Reach out on these boards whenever you need a hand to hold.

 

SJ

Main thread: http://survivingantidepressants.org/index.php?/topic/14472-shakeyjerr-say-hello/

History: Prozac & Lithium from 1999 to 2003. Ended up back on after 4 months because taking a beta-blocker caused immediate depression (just 2 doses - turned out I didn't even need it; I had no other withdrawal symptoms - I might have ended up med and withdrawal-free otherwise :(). - Switched to Effexor (75mg 3/day) and Seroquel (50mg 3/day) in 2010. - Did a self-taper during 2016. - Developed Discontinuation Syndrome 02/17.

Supplements: Magnesium-Glycinate 400mg split into 4 100mg doses throughout the day. Vitamin C 500mg - once per day. Fish Oil 1360 mg (950 mg Active Omega-3) - twice per day.

I'm not a doctor. I use the internet, experience, and trial & error. Seek medical advice if necessary.

Link to post
  • Moderator Emeritus

Venomore -- Welcome to Surviving Antidepressants (SA)
 
I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.
 
Thanks for posting that you've read the topic on tapering dose by 10%. I'll put that link and a few other relevant ones here for easy reference:
Before you begin tapering -- what you need to know.
Why taper by 10% of my dosage?.
Tips for tapering off Effexor (venlafaxine)

I can't remember if original venlafaxine (not extended release) is available through the NHS. A pharmacist/druggist would be able to answer your question. It requires 2 or more doses a day but can be easier to taper because you can make a liquid from the tablet. Many people taper Effexor XR by counting the beads in the capsule. I am doing that with Cymbalta, a drug in the same class as Effexor. It was overwhelming to think about at the start but once I got it figured out it was just another thing to do, not a "BIG deal".
Making a liquid from a tablet or capsules. -- only works with immediate release venlafaxine (Effexor) tablets
Counting beads in a capsule versus weighing.
Using a digital scale to measure doses.

 

Some countries, The Netherlands for example, require manufacturers to make taper kits for venlafaxine and paroxetine (Paxil, Seroxat). There is a petition to get similar legislation in the UK. You can read about that in this topic in our "In the Media" forum.

 

This is the best place for you to ask questions about your situation. You can also use this introduction topic to record symptoms, share your progress, and connect with other members of the SA community.

 

Let us know what you find out from your doctor and/or the psycho-pharmacologist and how things go for you.

Edited by scallywag
add note about liquids -- IR venlafaxine only

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy